Hail, Spencer
- When
- July 23, 5:55 PM CST
- Where
- Spencer County, 1 mi SW of Rockport
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -87.063
Pea to nickel-size hail was reported.
A cluster of thunderstorms organized into a mesoscale convective system under moderately strong northwest flow aloft. The storms developed along a cold front as it moved southeast into the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of thunderstorms organized into a mesoscale convective system under moderately strong northwest flow aloft. The storms developed along a cold front as it moved southeast into the Lower Ohio Valley. A couple of the storms produced hail and wind near severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 5:50 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 650 PM CDT TUE JUL 23 2013 .UPDATE... UPDATED AVIATION DISCUSSION ONLY. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 100 PM CDT TUE JUL 23 2013 HIGH SURFACE CAPE JUST TO NORTH OF NORTHEASTERN PTN FA...IS WHERE STORMS ARE FIRING AS COLD FRONTAL BOUNDARY MOVES INTO THAT VICINITY. NO ENERGY ALOFT THERE...BUT HIGH CAPE THERE EASTWARD WITH INCOMING FRONT RESULTED IN THUNDERSTORM WATCH BOX TO OUR EAST. OUR CHANCE WILL COME IN NEXT FEW HOURS...TO SEE IF MORNING CONVECTIVE CAP ERODES AND ALLOWS DESTABILIZATION OVER WESTERN FA. ALREADY CAPES TO 4000 J/KG WERE COALESCING IN CENTRAL MO...AND THIS MAY BE IN THE OFFING FOR US AS CLOUDS START TO CLEAR. ENERGY ALOFT THAT IS JUST UPSTREAM WILL THEN MOVE IN OVERTOP INCOMING COLD FRONT AND LIKELY RESULT IN ANOTHER WATCH BOX FOR US...AGAIN TO BE MONITORED CLOSELY NEXT COUPLE HOURS. DAMAGING WINDS LOOK TO BE MAIN THREAT ALTHOUGH LARGE HAILERS NOT OUT OF QUESTION. LOCALLY HEAVY RAIN A POSSIBLE TOO...AND WILL PAY ATTENTION TO OZARKS OF SEMO IN PARTICULAR WHERE 2-3" AVERAGE QPF OCCURRED WITH THIS MORNING'S ROUND OF PCPN. THE AFOREMENTIONED SYSTEM POP CONTINUES IN W-NWLY FLOW FOR US FROM AFTERNOON/EVENING INTO OVERNIGHT HOURS/WITH SOME LINGER EARLY WED MORNING AS 2NDARY ENERGY MOVES OVER US. POPS END WITH DRIER AND COOLER AIR WORKING THRU THE COLUMN WED PM...AND CARRIES ON THRU THE END OF THE SHORT TERM PERIOD (THUR NIGHT). HIGH TEMP/HIGH HUMIDITY ENVIRON TODAY TO THEN BE REPLACED WITH COMFORTING 5-10F COOLOFF IN BOTH TEMP/TD NEXT COUPLE DAYS. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 100 PM CDT TUE JUL 23 2013 MODELS REMAIN IN GOOD TO FAIR AGREEMENT IN THE EXTENDED. GOOD EARLY ON AND FAIR NEXT WEEK WITH ONLY WEAK SIGNALS. AS PREVIOUSLY STATED NOT MUCH RECOVERY AHEAD OF THE NEXT SYSTEM SLATED FOR THE END OF THE WEEK. THE 00Z TUE ECMWF AND THE 12Z UKMET AND 06Z TUE DGEX CONTINUES TO BRING AN MCS TYPE SYSTEM INTO THE AREA EARLY SATURDAY AHEAD OF THE FRONT. THE LATEST 12Z TUE GFS HAS LOST THIS FEATURE AND HOLDS ONTO THE FRONT ONLY...WITH VERY LIMITED PRECIP AMOUNTS. WILL HOLD ONTO THE MCS SYSTEM FOR NOW BUT WILL MONITOR POSSIBLE ADJUSTMENTS. EITHER WAY THE NEXT SYSTEM IS NOW BECOMING BETTER DEFINED AS A SATURDAY EVENT...POSSIBLY STARTING EARLY SATURDAY MORNING. WILL SEE WHAT THE EXTENDED INIT YIELDS AND TRY TO FINE TUNE IT AFTER THAT. OTHERWISE COOLER. THE MODELS SHOW ANOTHER SYSTEM RIDING IN ON THE NW FLOW ALOFT ABOUT NEXT TUESDAY WILL KEEP LOW CHCS AT BEST WITH THIS SYSTEM. OTHERWISE EXPECT COOLER AND DRIER CONDITIONS TO PREVAIL AFTER TODAY. TEMPS WILL WARM A BIT SATURDAY THEN COOL BACK DOWN AFTER THE COLD FRONT MOVES THROUGH. && .AVIATION... ISSUED AT 650 PM CDT TUE JUL 23 2013 VFR/MVFR CONDITIONS ARE EXPECTED OUTSIDE TSTM ACTIVITY THROUGH THE 00Z TAF PERIOD. PCPN IS POSSIBLE IN THE WRN HALF OF THE REGION IN THE LATE EVENING AS A CLUSTER OF SHOWERS/TSTMS MIGHT SWEEP ACROSS THE KCGI AND KPAH TERMINALS. A MVFR CIG IS POSSIBLE FOR A FEW HOURS NEAR SUNRISE THERE ALSO. A WIND SHIFT TO THE NORTH/NNE GENERALLY AOB 10 KNOTS IS EXPECTED THIS EVENING AND OVERNIGHT AS DRIER AIR MOVES IN. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 449 AM CDT TUE JUL 23 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 449 AM CDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE PRIMARY HAZARD SHOULD A SEVERE STORM OCCUR...BUT LARGE HAIL IS ALSO POSSIBLE GIVEN THE VERY UNSTABLE ATMOSPHERE. HEAVY RAIN PRODUCING STORMS THAT TRAIN OVER THE SAME AREAS WILL ALSO POSE THE RISK FOR LOCALIZED FLOODING. PEAK HEAT INDEX READINGS AROUND 100 TO 105 ARE FORECAST THIS AFTERNOON. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS LINGERS WEDNESDAY MORNING...MAINLY OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTH OF THE SHAWNEE HILLS IN FAR SOUTHERN ILLINOIS. SEVERE WEATHER IS NOT ANTICIPATED. SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OVER PORTIONS OF THE REGION FROM FRIDAY THROUGH SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...SO STAY TUNED TO THE LATEST FORECASTS AND UPDATES. RJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 357 PM CDT TUE JUL 23 2013 ILZ077-078-083-INZ081-082-085>088-232300- EDWARDS-WABASH-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK- SPENCER- INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI... FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE... ROCKPORT 357 PM CDT TUE JUL 23 2013 SCATTERED STRONG THUNDERSTORMS FROM MOUNT CARMEL ILLINOIS TO WINSLOW INDIANA AT 355 PM...WILL CONTINUE TO MOVE SOUTHEAST AROUND 20 MPH TOWARD INTERSTATE 64 THROUGH 500 PM. GUSTY WINDS...HEAVY RAIN AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. THE STORMS WILL BE FOCUSED ACROSS GIBSON AND PIKE COUNTIES WHILE DEPARTING WABASH COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 433 PM CDT TUE JUL 23 2013 INZ082-087-232215- PIKE IN-WARRICK IN- 433 PM CDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK AND SOUTHEASTERN PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 515 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF WINSLOW TO 7 MILES SOUTH OF WINSLOW...AND MOVING SOUTH AT 20 MPH. WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... FOLSOMVILLE AND SPURGEON. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 445 PM CDT TUE JUL 23 2013 INZ088-232230- SPENCER IN- 445 PM CDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SPENCER COUNTY IN SOUTHWEST INDIANA UNTIL 530 PM CDT... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF DALE...OR 20 MILES EAST OF OAKLAND CITY...MOVING SOUTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS THAT MAY BE IMPACTED INCLUDE... DALE...SANTA CLAUS...GRANDVIEW...GENTRYVILLE AND CHRISNEY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG GENTRYVILLE 38.11N 87.03W
07/23/2013 SPENCER IN LAW ENFORCEMENT
TREE DOWN IN GENTRYVILLE.
&&
CTNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 622 PM CDT TUE JUL 23 2013 MOZ076-086-087-100-107>110-240130- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD- INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD 622 PM CDT TUE JUL 23 2013 STRONG TO ISOLATED SEVERE THUNDERSTORMS WERE MOVING TOWARD SOUTHEAST MISSOURI AT 620 PM. THE STORMS THROUGH EARLY EVENING SHOULD SPREAD INTO PORTIONS OF WAYNE AND PERHAPS BOLLINGER COUNTIES. ADDITIONAL DEVELOPMENT IS POSSIBLE ELSEWHERE ACROSS SOUTHEAST MISSOURI. THESE STORMS WILL BE CAPABLE OF STRONG WIND GUSTS...MARGINALLY SEVERE HAIL AND VERY HEAVY RAIN AS THEY DRIFT SOUTHEAST AROUND 15 TO 20 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 640 PM CDT TUE JUL 23 2013 ILZ083-087-INZ085>088-KYZ014-015-018>020-240145- WHITE-GALLATIN-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER- HENDERSON-DAVIESS-MCLEAN- INCLUDING THE CITIES OF...CARMI...SHAWNEETOWN...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...DIXON... HENDERSON...OWENSBORO...CALHOUN 640 PM CDT TUE JUL 23 2013 AT 635 PM...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM JUST NORTH OF MOUNT VERNON INDIANA TO THE EVANSVILLE AREA...IN PARTICULAR THE SOUTHWEST SIDE...TO JUST NORTHWEST OF OWENSBORO KENTUCKY. MOVEMENT OF THE ACTIVITY WAS SOUTHEAST 15 TO 20 MPH AND WILL SPREAD INTO NORTHWEST KENTUCKY THROUGH 800 PM. PEA SIZE HAIL HAS BEEN REPORTED IN FROM THE WEST SIDE OF EVANSVILLE. THE STRONGER STORMS IN THE LINE WILL BE CAPABLE OF UP TO DIME SIZE HAIL AND WIND GUSTS 30 TO 45 MPH. HEAVY RAIN COULD CAUSE STANDING WATER ACROSS ROADS AND IN LOW LYING AREAS. THE STORMS OVER SOUTHERN VANDERBURGH COUNTY ARE HEADED TOWARD HENDERSON.
The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Pea to nickel-size hail was reported.
A large tree limb and some power lines were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459396, 459397.